Oklahoma, 2018

Damaging Winds in Oklahoma, July 6, 2018

July 6, 2018 · NWS OUN · 2 events in 2 counties and zones

The afternoon/evening of the 6th saw scattered to numerous summertime thunderstorms form in western Oklahoma and western north Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

The afternoon/evening of the 6th saw scattered to numerous summertime thunderstorms form in western Oklahoma and western north Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 6, 11:19 AM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 6, 11:19 AM CST, 1 hour 56 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
1219 PM CDT Fri Jul 6 2018

.AVIATION...
Isolated to scattered thunderstorms are possible across the region
throughout the afternoon into early evening. Confidence is too
low to mention in TAFs, however any storms that do develop will
have the potential for brief heavy rain and gusty, variable winds.
Otherwise, light northeast to east winds and VFR conditions will
prevail.

Day

&&

.PREV DISCUSSION... /issued 1028 AM CDT Fri Jul 6 2018/

UPDATE...
Isolated showers and a few storms will continue to be possible
this morning. Activity could become more scattered over parts of
the fa this afternoon. The models seem to favor western and
southern portions of the fa a little more than the rest of the
area for the scattered activity. This seems to be an area where
precipitable water is a little bit higher than in other parts of
the fa. Have increased PoPs to chance across southern and western
portions of the fa. All this being said, with the moist airmass
and heating, showers/storms are possible anywhere in the fa this
afternoon and early evening. Very heavy rain and cloud to ground
lightning are still expected to be the main concerns with many of
the storms but gusty winds could be possible with the stronger
storms.

Cloud cover is expected to increase as the day progresses and cu
develops. Made some adjustments to sky cover and dewpoints to show
current trends. With dewpoints, the drying trend was slowed down.
All updates out soon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  94  73  91  68 /  20  20  10   0
Hobart OK         94  73  93  70 /  30  20  20  10
Wichita Falls TX  95  73  95  72 /  30  20  20  10
Gage OK           89  69  90  67 /  30  20  20   0
Ponca City OK     94  71  91  65 /  20  10  10   0
Durant OK         94  73  92  71 /  30  20  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

25/10/14
Hazardous weather outlook, Jul 6, 10:46 AM CST, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1146 AM CDT Fri Jul 6 2018

OKZ004>048-050>052-TXZ083>090-071700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1146 AM CDT Fri Jul 6 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Isolated to scattered thunderstorms are possible. The greatest
coverage of storms are expected across western and southern
Oklahoma and adjacent parts of north Texas through the early
evening. The stronger storms will produce very heavy rainfall and
strong gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Thunderstorms are possible across portions of the area Saturday,
and also Monday through Wednesday. Severe storms are unlikely.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

In the hours before

Special weather statement, Jul 6, 12:11 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
111 PM CDT FRI JUL 6 2018

OKZ036-061845-
Jackson OK-
111 PM CDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR central Jackson County Until 145
PM CDT....

AT 108 PM CDT, a strong thunderstorm was located near Olustee, moving
southwest at 15 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Brief heavy downpours could lead to reduce visibility...

LAT...LON 3465 9938 3451 9930 3441 9951 3441 9954
      3462 9967
TIME...MOT...LOC 1808Z 62DEG 11KT 3456 9944

MAXWELL
Special weather statement, Jul 6, 12:35 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
135 PM CDT FRI JUL 6 2018

TXZ083-061900-
Hardeman TX-
135 PM CDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR west central Hardeman County
Until 200 PM CDT....

AT 131 PM CDT, a strong thunderstorm was located near Quanah, moving
west at 15 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Brief heavy downpours could lead to reduced visibility...

LAT...LON 3446 9999 3439 9971 3439 9970 3427 9970
      3424 10000
TIME...MOT...LOC 1831Z 93DEG 12KT 3434 9978

..speg.
Special weather statement, Jul 6, 12:40 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
140 PM CDT FRI JUL 6 2018

OKZ014-061915-
Roger Mills OK-
140 PM CDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Roger Mills County
Until 215 PM CDT....

AT 138 PM CDT, a strong thunderstorm was located 4 miles southwest of
Cheyenne, moving west at 15 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Hail up to one-half inch diameter...
Heavy rain can lead to reduced visibility...

LAT...LON 3567 9964 3549 9965 3546 9999 3573 9997
TIME...MOT...LOC 1838Z 93DEG 12KT 3559 9974

..speg.
Special weather statement, Jul 6, 12:55 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
155 PM CDT FRI JUL 6 2018

OKZ004-005-061930-
Harper OK-Woods OK-
155 PM CDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR east central Harper and
northwestern Woods Counties Until 230 PM CDT....

AT 153 PM CDT, a strong thunderstorm was located 8 miles east of
Selman. This storm was nearly stationary.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Hail up to one-half inch diameter...
Heavy rain can lead to reduced visibility...

LAT...LON 3686 9922 3679 9927 3680 9929 3676 9929
      3675 9930 3676 9950 3693 9941
TIME...MOT...LOC 1853Z 203DEG 2KT 3682 9934

..speg.
Special weather statement, Jul 6, 12:58 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
158 PM CDT FRI JUL 6 2018

OKZ037-061930-
Tillman OK-
158 PM CDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Tillman County Until
230 PM CDT....

AT 157 PM CDT, a strong thunderstorm was located near Frederick,
moving west at 15 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Heavy rain can lead to reduced visibility...

LAT...LON 3442 9922 3445 9923 3446 9921 3447 9889
      3431 9884 3421 9913 3422 9913 3421 9915
      3421 9918 3431 9921 3435 9919 3437 9921
      3437 9922 3439 9921 3439 9923 3443 9924
TIME...MOT...LOC 1857Z 76DEG 15KT 3438 9896

..speg.
Special weather statement, Jul 6, 1:15 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
215 PM CDT FRI JUL 6 2018

OKZ004-061945-
Harper OK-
215 PM CDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Harper County Until
245 PM CDT....

AT 214 PM CDT, a strong thunderstorm was located 6 miles south of
Selman, moving south at 5 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...

LAT...LON 3679 9938 3661 9931 3659 9959 3659 9961
      3676 9960
TIME...MOT...LOC 1914Z 351DEG 5KT 3670 9948

..speg.

The radar

The Altus AFB radar (KFDR), 18 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tillman

When
July 6, 1:15 PM CST
Where
Tillman County, 1.84 mi ESE of Tipton Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.450, -99.140

Thunderstorm Wind, Bryan

When
July 6, 4:52 PM CST
Where
Bryan County, Caddo
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
34.130, -96.260

Utility pole and multiple trees downed. Roof removed from house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771639, 771640.